Journal of Statistical Physics

, Volume 153, Issue 6, pp 1049–1064 | Cite as

Clustering of Periodic Orbits and Ensembles of Truncated Unitary Matrices

Article

Abstract

In present article we consider a combinatorial problem of counting and classification of periodic orbits in dynamical systems on an example of the baker’s map. Periodic orbits of a chaotic system can be organized into a set of clusters, where orbits from a given cluster traverse approximately the same points of the phase space but in a different time-order.

We show that counting of cluster sizes in the baker’s map can be turned into a spectral problem for matrices from truncated unitary ensemble (TrUE). We formulate a conjecture of universality of the spectral edge in the eigenvalues distribution of TrUE and utilize it to derive asymptotics of the second moment of cluster distribution in the regime when both the orbit lengths and the parameter controlling closeness of the orbit actions tend to infinity. The result obtained allows to estimate the size of average cluster for various numbers of encounters in periodic orbit.

Keywords

Chaos Periodic orbits Random matrices Semiclassics Backer’s map Sequences Dynamical systems 

Notes

Acknowledgements

We thank S. Kumar for valuable discussions and help with the derivation of Eqs. (4.3), (4.4). V.O. thanks Prof. T. Guhr for hospitality during his stay in Duisburg-Essen University. Financial support by the SFB/TR12 and Gu 1208/1-1 research grant of the Deutsche Forschungsgemeinschaft is gratefully acknowledged.

References

  1. 1.
    Haake, F.: Quantum Signatures of Chaos, 2nd edn. Springer, Berlin (2001) CrossRefMATHGoogle Scholar
  2. 2.
    Sieber, M., Richter, K.: Phys. Scr. T 90, 128 (2001) ADSCrossRefGoogle Scholar
  3. 3.
    Müller, S., Heusler, S., Braun, P., Haake, F., Altland, A.: Phys. Rev. Lett. 93, 014103 (2004) ADSCrossRefGoogle Scholar
  4. 4.
    Müller, S., Heusler, S., Braun, P., Haake, F., Altland, A.: Phys. Rev. E 72, 046207 (2005) MathSciNetADSCrossRefGoogle Scholar
  5. 5.
    Lichtenberg, A.J., Lieberman, M.A.: Regular and Chaotic Dynamics. Springer, New York (1992) CrossRefMATHGoogle Scholar
  6. 6.
    Balazs, N.L., Voros, A.: Ann. Phys. 190, 1 (1989) MathSciNetADSCrossRefMATHGoogle Scholar
  7. 7.
    Saraceno, M., Voros, A.: Physica D 79, 206 (1994) MathSciNetADSMATHGoogle Scholar
  8. 8.
    Gutkin, B., Osipov, V.Al.: Nonlinearity 26, 177 (2013) MathSciNetADSCrossRefMATHGoogle Scholar
  9. 9.
    Pollicott, M., Sharp, R.: Invent. Math. 163, 1 (2006) MathSciNetADSCrossRefMATHGoogle Scholar
  10. 10.
    Sharp, R.: Geom. Dedic. 149, 177 (2010) MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Zyczkowski, K., Sommers, H.-J.: J. Phys. A, Math. Phys. 33, 2045 (2000) MathSciNetADSCrossRefMATHGoogle Scholar
  12. 12.
    Khoruzhenko, B.A., Sommers, H.-J., Zyczkowski, K.: Phys. Rev. E 82, 040106(R) (2010) MathSciNetADSCrossRefGoogle Scholar
  13. 13.
    de Bruijn, N.G.: Proc. K. Ned. Akad. Wet. 49, 758 (1946) MATHGoogle Scholar
  14. 14.
    Good, I.J.: J. Lond. Math. Soc. 21, 167 (1946) MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Gavish, U., Smilansky, U.: J. Phys. A, Math. Theor. 40, 10009 (2007) MathSciNetADSCrossRefMATHGoogle Scholar
  16. 16.
    Tanner, G.: J. Phys. A 33, 3567 (2000) MathSciNetADSCrossRefMATHGoogle Scholar
  17. 17.
    Berkolaiko, G.: Quantum star graphs and related systems. PhD thesis, University of Bristol (2000) Google Scholar
  18. 18.
    Smilansky, U., Verdene, B.: J. Phys. A, Math. Theor. 36, 3525 (2003) MathSciNetADSCrossRefMATHGoogle Scholar
  19. 19.
    Bogomolny, E.: J. Phys. A, Math. Theor. 43, 335102 (2010) MathSciNetCrossRefGoogle Scholar
  20. 20.
    Gutkin, B., Osipov, V.Al.: J. Stat. Phys. 143, 72 (2011) MathSciNetADSCrossRefMATHGoogle Scholar
  21. 21.
    Gutkin, B., Osipov, V.Al.: arXiv:1308.2356 (2013)
  22. 22.
    Wei, Y., Fyodorov, Y.V.: J. Phys. A, Math. Theor. 41, 502001 (2008) MathSciNetCrossRefGoogle Scholar
  23. 23.
    Fyodorov, Y.V., Sommers, H.-J.: JETP Lett. 72, 422 (2000) ADSCrossRefGoogle Scholar
  24. 24.
    Fyodorov, Y.V., Sommers, H.-J.: J. Phys. A 36, 3303 (2003) MathSciNetADSCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Faculty of PhysicsUniversity Duisburg-EssenDuisburgGermany
  2. 2.Institute of Theoretical PhysicsCologne UniversityCologneGermany

Personalised recommendations